Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 158, NWS Bismarck, ND

August 25, 2002Burke County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 25, 2002, 5:42 PM CDT for Burke County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2002, 5:42 PM CDT (22:42 UTC)
Expired
Aug 25, 2002, 6:45 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burke County, ND

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:53 PM CDTHail 1Portal, NDSevere crop damage reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KBIS 252242
SVRBIS
NDC013-252345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 645 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF PORTAL TO 9
  MILES SOUTH OF FLAXTON...OR FROM 24 MILES EAST OF CROSBY TO 39
  MILES EAST OF CROSBY...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BOWBELLS AT 550 PM CDT
  PORTAL...FLAXTON AT 555 PM CDT
  NORTHGATE AT 620 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4925 10284 4860 10225 4880 10224 4882 10205
          4952 10210

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:45 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 25, 2:45 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN AUG 25 2002

A WEAK TROUGH ALOFT WILL LIKELY GENERATE SINGLE CELLED THUNDERSTORMS
WITH SLOW MOVEMENT IN MAX HEATING LATE THIS AFTERNOON AND EVENING.
THE BEST CHANCE IS IN NORTHWEST ND NEAR THE TROUGHS AXIS. A WEAK
VORTICITY LOBE ROTATING AROUND THE NOSE OF THE TROUGH WILL INCREASE
THE CHANCE OF THUNDERSTORMS BY MIDNIGHT. THEN THE FLOW
WILL BECOME WESTERLY OVER ND AS THE DEEPEST PART OF THE TROUGH MOVES
INTO CANADA. SURFACE LOW PRESSURE AND SHORT WAVES ALOFT
WILL MAINTAIN A CHANCE OF THUNDERSTORMS THROUGH MONDAY NIGHT. FAVORABLE
SHEAR IS LIKELY TO DEVELOP IN THE SOUTHERN PART OF FORECAST AREA LATE
MONDAY TO BRING A CHANCE OF STRONG ORGANIZED THUNDERSTORMS. THE
UPPER FLOW TILTS SOUTHWEST TUESDAY WITH THE DEVELOPMENT OF A WEAK
INVERTED SURFACE TROUGH.

FOR EXTENDED PERIOD...THE MRF MAINTAINS A PERSISTENT UPPER SOUTHWEST
FLOW WITH A CONTINUING SERIES OF SHORT WAVES. A SOUTHERLY SURFACE
FLOW WILL ALSO HELP KEEP DEWPOINTS ABOVE 50 DEG FOR A CHANCE OF MORE
THUNDERSTORMS.

.BIS...NONE.
LM

In the hours before

Special weather statement, Aug 25, 3:45 PM CDT, 1 hour 57 minutes before
NDZ001-009-017-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
345 PM CDT SUN AUG 25 2002

...THUNDERSTORMS ARE MOVING THROUGH NORTHWEST NORTH DAKOTA...

AT 340 PM CDT THUNDERSTORMS WITH SMALL HAIL AND POSSIBLY GUSTY WINDS
ARE MOVING THROUGH DIVIDE COUNTY TO THE NORTHWEST AT 15 MPH. THESE
THUNDERSTORMS ARE SLOW MOVING AND MAY DROP HEAVY RAINS OVER
LOCALIZED AREAS.

CROSBY...NOONAN...AMBROSE...FORTUNA AND ALKABO ARE IN THE PATH OF
THESE STORMS.

LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET
INSIDE...AWAY FROM WINDOWS.

PERRY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:45 PM CDTSevere Thunderstorm WarningBISBurke60 min
Aug 25, 6:52 PM CDTSevere Thunderstorm WarningBISSlope53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.